MAUDE Adverse Event Report: NUVASIVE, INCORPORATED MAS PLIF FIXATION SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INCORPORATED MAS PLIF FIXATION SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 7094530
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 06/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product has been returned for evaluation at this time.Radiograph provided confirmed the alleged event.It is unknown if patient observed post-op physical restrictions or suffered a fall.Surgeons comments stated no fusion was found in patient during revisionary procedure.No root cause can be determined at this time.Label review ".Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s).Nonunion or delayed union." ".Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone." ".These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." ".Post-operative warnings during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques.".
 
Event or Problem Description
On (b)(6) 2017, a patient underwent a spine procedure.Post-op the patient began to experience pain in the adjacent levels of the implanted construct.While following up it was discovered one of the screws in the construct fractured.On (b)(6) 2020 a revision procedure occurred where the broken implant was removed and the construct was replaced with reline open from the l3 to s1 vertebral levels.During the procedure non-union was observed.The patient is reported to be doing well post revision procedure.
 
Additional Manufacturer Narrative
Updated section d1 and g5.
 
Event or Problem Description
Reference section h10 for updated information.
 
Additional Manufacturer Narrative
The product was received and radiographs provided were utilized so the complaint was confirmed.Examination of the screw fracture found the fracture approximately 11 mm from the ball end with a high cycle, low axial load compression fracture observed that is consistent with delayed fusion and excessive loading.The root cause of the issue is related to delayed fusion that is considered the result of anatomical characteristics of the patient.No additional investigation can be completed.Labeling review: ".Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), nonunion or delayed union.".".Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.".".These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant.".".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed.".".Post-operative warnings during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically post-operatively, using appropriate radiographic techniques.".

Brand Name
MAS PLIF FIXATION SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
MDR Report Key10287426
Report Number2031966-2020-00145
Device Sequence Number11031444
Product Code NKB
UDI-Device Identifier00887517173942
UDI-Public887517173942
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K142737
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7094530
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/23/2020
Supplement Date Received by Manufacturer07/24/2020
07/24/2020
Initial Report FDA Received Date07/17/2020
Supplement Report FDA Received Date07/24/2020
10/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age55 YR
Patient Weight96